I am sad to report that I had my first experience with DKA this past week. I had the stomach flu which caused my numbers to get out of control and before I knew it I was in the ICU! Super scary but I am on the mend.
I have a few questions and was hoping someone on here might have some better insight....
first, is it normal that I am retaining a TON of water now (a week later)? My stomach is extremely distended and my legs and ankles are swollen. Does this sound familiar to anyone?
second, my vision is totally blurred and has been for over a week! My sugers are in very good control right now and I heard that is could be a side effect of the DKA....?? I have an appointment with an optimologist tomorrow, but it has been very nerve racking!!
Third, I have had a headache that has not stopped since I first checked into the hospital last week! Is this another side effect that sounds familiar to anyone?
Lastly, any post DKA advice that you have to offer would be sooooo appreciated! Basically, I am trying to take it easy, drink lots of fluids and maintain awesome sugar control....
Thanks for all the suport!
Life is gift, live everyday to the fullest!
Diagnosed July 27, 2007
It sounds like you're taking good care of yourself now that you're on the mends. It is different for everyone, like I have not had the experience of retaining water for so long after a DKA episode. But, I have had the blurred vision and the headaches. Your body usually takes longer to recover from a DKA episode than it does if you were recovering from a hypoglycemic episode. So, even though it's been a week now, you could still be adjusting. Try not to worry about the symptoms too much now because the stress can also raise your blood sugars. Just wait to see what your doctors tell you at your appointments.
Glad you're feeling better. Those stomach flues (and ear infections) can get u good! Watch out for those too. All the best!
DKA is close to death. The side effects you're having are pretty common and should go away within the next few weeks. The high blood sugar and keytones poisoned your body and stressed the blood vessels in your eyes and extremities. But staying hydrated and resting will help you get better.
If your going to the bathroom more than every 2-3 hours you might be drinking too much water. Try to be reasonable.
Next time you're that sick make sure to increase your insulin substantially. If you can't keep any type of fluids down for more than a day, call your doctor. An IV will help until you're able to drink again.
Glad youre doing okay. You'll be back to normal soon.
T1 since 1977 Minimed pump since 2002